MAUDE Adverse Event Report: LIVANOVA CANDA CORP CROWN PRT PERICARDIAL HEART VALVE; TISSUE HEART VALVES

LIVANOVA CANDA CORP CROWN PRT PERICARDIAL HEART VALVE; TISSUE HEART VALVES
Model Number CNA21
Medical Device Problem Code Calcified (1077)
Health Effect - Clinical Code Aortic Valve Stenosis (1717)
Date of Event 03/29/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturing and material records for the crown prt aortic pericardial heart valve, model # cna21, s/n # (b)(4), as they pertain to the reported event, were retrieved and reviewed by quality engineering at livanova (b)(4) corp.The results confirmed that this valve satisfied all material, visual, and performance standards required for a crown prt aortic pericardial heart valve at the time of manufacture and release.Further investigation ongoing.
 
Event or Problem Description
On (b)(6) 2016, a female patient with a history of diabetes, hypertension, and hypercholesterolemia received a crown cna21 in aortic position.The device was explanted on (b)(6) 2019 due to valve stenosis, with the presence of calcification.The explanted crown was replaced by a carbomedics 19mm.The patient is stable and in a regular follow-up course.In the medical records of the patient, there is no information on therapies with the integration of calcium.
 
Additional Manufacturer Narrative
The device was returned to the manufacturer and it was received on (b)(6) 2019.The gross examination performed confirmed that the valve was received in a deteriored status.In particular, the sewing cuff was damaged and there was pannus growth both on the inflow side and on the valve cusps.Calcification was detected on the leaflets, particularly marked at the junction of the cusps.The pericardium was thickened and stiffened.Further investigation is ongoing.
 
Additional Manufacturer Narrative
The explanted crown cna21 was returned to the manufacturer and it was received on (b)(6) 2019.The returned valve underwent gross and visual inspection, x-ray and histological analysis.The results showed that the sewing cuff was damaged and there was pannus growth both on the inflow side and on the valve cusps.The pericardium appeared thickened and stiffened.It was observed the presence of intrinsic and vegetating calcifications in all the leaflets, particularly marked at the junction of the cusps.There was pannus overgrowth on the inflow sewing ring of the valve.Calcified thrombus depositions were visible.There was no evidence of endocarditis in the returned valve.Based on the investigation performed, it can be concluded that the leaflets calcification, detected with visual, x-ray and histological analyses, caused stiffening and led to progressive valve stenosis.The pannus overgrowth into the inflow lumen also contributed to valve stenosis.Aortic insufficiency likely resulted from the inadequate leaflets coaptation caused by calcification.As reported in the scientific literature, structural dysfunction is the major cause of failure of bioprosthetic heart valves and the principal underlying pathologic process is cuspal calcification.Calcification can also cause stenosis due to cuspal stiffening.Calcific deposits are usually localized to cuspal tissue (intrinsic calcification).It is possible that the patient¿s clinical conditions and risk factors (hypertension, coronary artery disease, diabetes, and hypercholesterolemia) may have contributed to the structural valve deterioration observed in this crown valve.

Brand Name
CROWN PRT PERICARDIAL HEART VALVE
Common Device Name
TISSUE HEART VALVES
Manufacturer (Section D)
LIVANOVA CANDA CORP
5005 north fraser way
burnaby, british columbia
MDR Report Key8557298
Report Number3004478276-2019-00153
Device Sequence Number16702511
Product Code LWR
UDI-Device Identifier00896208000511
UDI-Public(01)00896208000511(240)CNA21(17)200831
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P060038
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2020
Device Model NumberCNA21
Device Catalogue NumberCNA21
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/29/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/01/2019
Supplement Date Received by Manufacturer04/29/2019
05/30/2019
Initial Report FDA Received Date04/26/2019
Supplement Report FDA Received Date05/27/2019
06/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR